Across the Wyoming Valley, people with glazed eyes are staggering before falling violently onto the sidewalks.
They are collapsing under the Market Street bridge, projecting hallucinations on the concrete before passing out.
They are dazed. They are half-conscious.
They are on spice.
Last month, the campus community received an email warning of a dangerous new drug trend, with nearly 40 reported cases in August, according to Public Safety Director Chris Jagoe.
Synthetic marijuana, also known as ‘spice,’ is on the rise in the area, with 20 overdoses in the first week of August alone, Wilkes-Barre Police Chief Robert Hughes said in a statement to WNEP.
The drug killed 15 people in the first half of 2015, according to a CBS news article by Amy Kraft.
Spice is a dried plant mixture sprayed with chemicals that are supposed to simulate the effects of marijuana, according to drugabuse.gov.
Sold in gas stations and head shops until Pennsylvania’s 2013 “blanket law” made selling any synthetic drug illegal, the drug has since made its way onto the streets.
Typically marketed as a safe alternative to marijuana, spice is often used by people who need to pass drug tests. However, Jagoe warns that the drug is both dangerous and misleading.
“Calling spice ‘synthetic marijuana’ is like calling lighter fluid ‘synthetic vodka.’ You wouldn’t drink it,” he said.
Jagoe said the drug is produced in “less-than-sterile” conditions. He called it “garage chemistry,” and compared it to crack cocaine or heroin.
“It’s not marijuana, it’s junk,” he said. “You don’t know what you’re getting.”
The drug is known to cause high levels of anxiety and paranoia, hallucinations, and in some cases, psychotic episodes.
Alexandra C. is a 20-year-old student at Luzerne County Community College. She began using spice at 17 as a way to bypass the random drug testing at her job. Her recreational use quickly turned into a habit, until she was using daily for three months.
“I started losing my mind,” she said. “Pot has an antipsychotic in it, and spice does not. It made me psychotic.”
Alexandra began to lose her grip on reality. It started as paranoid episodes, where she said she became convinced that people could read her mind.
Eventually, auditory and visual hallucinations became regular, even when she wasn’t using. She said she would often hear heavy, ominous breathing outside her door at night. Toilets in public bathrooms began flushing all at once. She began seeing people in the shadows of her room and car.
At the peak of her hysteria, Alexandra said she had convinced herself there was “a war between good and evil” inside her that was being orchestrated by the head shop clerk who was selling her spice.
Alexandra was eventually admitted to First Hospital in Kingston, where she was diagnosed with a drug-induced psychosis.
She still struggles with the effects of her spice use.
“To this day, I still have paranoid episodes,” she said.
Worse than the continued paranoia and memory loss may be the path that spice led Alexandra on. After quitting spice, she began smoking marijuana again, but found she was missing something. This prompted Alexandra to turn to harder drugs, including heroin.
She believes that she was genetically predisposed to addiction, but said spice was the catalyst.
“It opened me up to everything else that addiction has to bring,” she said.
Although Alexandra enrolled in a 28-day-program and recently celebrated one year completely substance-free, she warns of the dangers of both spice and addiction.
“It’s not a safe alternative to marijuana,” she said. “And if people think they have a problem, they should get help.”
Jagoe said students who see people that appear to be under the influence should contact Public Safety or local authorities. Warning signs include staggering, excessive sweating, agitation and slurred speech.